Alert archive / Iowa / River Flood Warnings in 2014

River Flood Warning 57, NWS Quad Cities, IA

June 21, 2014Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at Jun 21, 2014, 11:11 AM CDT for Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois. It took effect at Jun 22, 2014, 1:00 AM CDT. It was in force for 25 days.

The area

The counties it named.

The facts

Issued
Jun 21, 2014, 11:11 AM CDT (16:11 UTC)
In effect from
Jun 22, 2014, 1:00 AM CDT
Expired
Jul 17, 2014, 7:48 AM CDT
In force
25 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Louisa County, IA, Muscatine County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Muscatine (MUSI4).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jun 21, 10:33 AM CDT, 38 minutes earlier.

Area forecast discussion, Jun 21, 10:33 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1033 AM CDT SAT JUN 21 2014

.UPDATE...
ISSUED AT 1032 AM CDT SAT JUN 21 2014

MCV NEAR WATERLOO WILL MOVE E/SE ACROSS EASTERN IA AND INTO
NORTHERN IL THIS AFTERNOON INTO THE EARLY EVENING. THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE AHEAD OF THIS FEATURE WITH FORECAST
SOUNDINGS SUGGESTING SBCAPES TO 3000-4000 J/KG. SCATTERED
THUNDERSTORMS SHOULD DEVELOP BY EARLY THIS AFTERNOON MAINLY ALONG
AND EAST OF THE MS RIVER. SHEAR IS WEAK BUT WITH HIGH CAPE THERE
WILL BE THE POTENTIAL FOR A FEW DAMAGING WIND GUSTS TO 60+ MPH AND
ISOLATED HAIL UP TO 1 INCH. THESE STORMS WILL ALSO PRODUCE LOCALLY
HEAVY RAINFALL. MESO MODELS INDICATE THE THUNDERSTORM ACTIVITY
SHOULD EXIT THE CWA WITH THE PASSAGE OF THE MCV BY 5 OR 6 PM.

&&

.SYNOPSIS...
ISSUED AT 330 AM CDT SAT JUN 21 2014

LATEST SFC ANALYSIS SHOWS SURFACE LOW OVER SE MN WITH A WARM FRONT
STRETCHING ACROSS NORTHERN IL. WITH THE CWFA FIRMLY ENTRENCHED IN THE
WARM SECTOR...65 TO 70 DEGREE DEW POINTS REMAIN IN PLACE.  ALOFT...
NEAR ZONAL FLOW ACROSS THE CENTRAL US AT 500MB AN UPPER LOW OVER
MANITOBA.  STRONG WAVE RIDING THE JET OVER SOUTHERN IA THIS MORNING.
LARGE CONVECTIVE COMPLEX ROLLING ACROSS WESTERN AND CENTRAL IA IN
ASSOCIATION WITH THIS WAVE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT SAT JUN 21 2014

CONVECTIVE COMPLEX MOVING ACROSS IA THIS MORNING PROGGED TO WEAKEN
AND DISSIPATE AS IT MOVES INTO EASTERN IA AWAY FROM THE UPPER
FORCING. THIS SHOULD LEAVE BOUNDARIES AND CLOUD DEBRIS IN THE CWA TO
CONTEND WITH TODAY.  THE LINGERING CLOUD COVER WILL TAKE THE EDGE
OFF THE TEMPERATURES AND DELAY REACHING CONVECTIVE TEMP.
HOWEVER...THE EXPECTED BOUNDARIES WILL PROVIDE SOME ADDITIONAL
SURFACE-BASED LIFT.  THIS LIFT WILL WORK WITH THE UPPER WAVE AS IT
CATCHES UP LATER TODAY AND THE DIURNAL HEATING TO GENERATE ANOTHER
ROUND OF STORMS.  CURRENT THINKING IS THAT STORMS WILL REDEVELOP OVER
EASTERN IA AROUND MIDDAY OR EARLY AFTERNOON.  LACK OF STRONG AND
DEEP SHEAR SUGGESTS MAINLY A MULTICELL STORM THREAT WITH ISOLATED
DOWNBURSTS.  CONTINUED HIGH PRECIPITABLE WATER (1.5+) AND FORECAST
SOUNDING TEMPERATURE PROFILES SUGGEST HEAVY RAIN WITH ONLY A MODEST
HAIL THREAT.

ONCE STORMS MOVE OUT THIS EVENING...FORECAST BECOMES A BIT MORE
MURKY.  SHORT RANGE MODELS INCLUDING THE NAM...GFS...AND ECMWF
DEPICT SEVERAL WEAK WAVES OF VARYING INTENSITY TO CONTINUE TO AFFECT
THE REGION OVER THE NEXT 24 TO 48 HOURS.  WITH THE MOISTURE IN PLACE
AND WITH THE SURFACE TROUGH STILL WELL TO WEST AS IT STRENGTHENS
OVER THE PLAINS...A CHANCE OF STORMS WILL CONTINUE FOR THE LOCAL
AREA INTO SUNDAY MORNING.

DMD

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 330 AM CDT SAT JUN 21 2014

PATTERN SET TO REMAIN FAIRLY ACTIVE THROUGH THE PERIOD...WITH BOUTS
OF STORMS AND POTENTIAL FOR HEAVY RAIN AND INCREASE IN FLOODING.

QUASI-ZONAL FLOW ALOFT WILL GENERALLY DOMINATE MUCH OF THE LONG
TERM SHUTTLING DISTURBANCES THROUGH THE REGION INTERACTING WITH
MOISTURE TO RESULT IN PERIODIC BOUTS OF STORMS. MAIN CHALLENGES
WITH TIMING/STRENGTH/TRACK OF THESE PERTURBATIONS WITH IMPACTS ON
MAGNITUDE AND EVOLUTION OF CONVECTION AND SUBSEQUENT PLACEMENT OF
HIGHER PCPN CHCS. SUNDAY MAY SEE AT LEAST SCATTERED STORMS IN
THE EARLY AM WITH VEERED SOUTHWESTERLY JET... WITH SOME DECREASE IN
ACTIVITY UNTIL LATER PM WHEN HEATING AND RESIDUAL BOUNDARIES SHOULD
PROVIDE FOCUS FOR ADDITIONAL SCATTERED STORMS. SHEAR IS FAIRLY
WEAK WITH 0-6KM GENERALLY SHOWN AT OR BELOW 25 KTS THUS ANY SEVERE
RISK APPEARS LOW. MAINLY MULTICELL STORMS WITH MAIN CONCERN
LOCALLY HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES OF 1.5 TO
1.75 INCHES.

LATE SUNDAY NIGHT THROUGH MONDAY NIGHT CONTINUES TO BE SUGGESTED AS
PERIOD OF GREATEST PCPN CHCS AS A STRONGER UPPER LEVEL DISTURBANCE
MOVES FROM PLAINS THROUGH MID MISSISSIPPI VLY AND INTERACTS WITH
DEEP MOISTURE. STILL SOME UNCERTAINTY WITH STRENGTH OF SYSTEM WHICH
TIED TO DEGREE OF PHASING OR INTERACTION WITH SOUTHERN CANADA SYSTEM.
IF MORE PHASING OR INTERACTION RESULTS IN STRONGER SYSTEM THEN SUPPORT
FOR WIDESPREAD HEAVY RAINS OF 1-3+ INCHES GIVEN DEEP MOISTURE WITH
PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. THIS WOULD HAVE
SIGNIFICANT IMPACTS ON FLOODING RESULTING IN MUCH HIGHER CRESTS IN
SOME AREAS... SEE HYDRO SECTION BELOW FOR MORE INFORMATION ON THE
RIVER FLOODING. SOME ISOLD SEVERE RISK CANNOT BE RULED OUT... BUT GIVEN
THE WARM CLOUD DEPTHS MAIN RISK WITH HEAVY RAINFALL AND FLOODING.

TUE INTO WED... MUCH OF THIS PERIOD SUGGESTED AS BEING DRIER WITH
REDUCED PCPN POTENTIAL WITH WEAK SUBSIDENCE IN WAKE OF PASSING SHORTWAVE
AND ATTENDANT COLD FRONT EARLY ON.

THU-FRI... PATTERN APPEARS SET TO BECOME INCREASINGLY ACTIVE /UNSETTLED
LATE WEEK AND IMMEDIATELY BEYOND WITH MOISTURE INCREASING AHEAD OF
WESTERN CONUS TROUGH. CHALLENGE WILL BE TIMING OF DISTURBANCES EJECTING
FROM THE TROUGH.

OVERALL TEMPS THROUGHOUT THE ENTIRE PERIOD LOOK TO REMAIN NEAR NORMAL
WITH HIGHS MAINLY IN THE 80S AND LOWS MAINLY IN THE 60S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 653 AM CDT SAT JUN 21 2014

VFR CONDITIONS WILL CONTINUE THROUGH MORNING.  HOWEVER...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AROUND 18Z AND LINGER INTO THE EARLY EVENING
HOURS. MVFR CIGS AND VSBYS CAN BE EXPECTED WITH THE STORMS.
PERIODS OF STORMS WILL CONTINUE THROUGH THE TAF PERIOD AND INTO
SUNDAY AND MONDAY.

&&

.HYDROLOGY...
ISSUED AT 330 AM CDT SAT JUN 21 2014

AREA TRIBUTARIES AND THE MAINSTEM MISSISSIPPI WILL CONTINUE TO RISE
INTO NEXT WEEK IN RESPONSE TO RECENT HEAVY RAINFALL. POTENTIAL
FOR LOCALLY HEAVY RAINFALL EXIST NEXT 24 HOURS... WITH BETTER CHANCE
FOR MORE WIDESPREAD HEAVY RAINFALL AND POTENTIAL ISSUES WITH FLASH
FLOODING AND RIVER FLOODING LATE SUNDAY NIGHT THROUGH MONDAY NIGHT
WITH STRONGER DISTURBANCE INTERACTING WITH DEEP MOISTURE. WITH THE
EXCEPTION OF BURLINGTON ON THE MISSISSIPPI WHERE MAJOR FLOODING IS
FORECAST... OTHER SITES ARE GENERALLY LOOKING FOR MINOR TO MODERATE
FLOODING ATTIM. HOWEVER... IF THE HEAVY WIDESPREAD SOAKING OF 1-3+ INCHES
OCCURS OVER THE NEXT FEW DAYS THEN WILL EXPECT SIGNIFICANT IMPACT ON
RIVERS WITH RENEWED RISES AND MUCH HIGHER CRESTS. IN ADDITION...THE
FLOODING SITUATION COULD ALSO EXPAND TO INCLUDE SOUTHERN TRIBUTARIES
INCLUDING THE DES MOINES...FOX...SKUNK AND LA MOINE RIVERS.

THOSE WITH INTERESTS ON AREA RIVERS OR WHO WOULD BE IMPACTED BY HIGH
WATER LEVELS SHOULD PAY VERY CLOSE ATTENTION TO FORECASTS OVER THE WEEKEND
AND NEXT WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...HAASE
SYNOPSIS...DMD
SHORT TERM...DMD
LONG TERM...05
AVIATION...DMD
HYDROLOGY...05/RP KINNEY
Hazardous weather outlook, Jun 21, 4:42 AM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CDT SAT JUN 21 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
442 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAIN WILL
MOVE ACROSS THE AREA.  THESE STORMS ARE EXPECTED TO WEAKEN BY MID
MORNING.

ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP OVER EASTERN IOWA
AROUND MID DAY OR EARLY AFTERNOON AND MOVE EASTWARD INTO WESTERN
ILLINOIS BY EARLY EVENING.  THESE STORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD...AND THERE IS A SLIGHT RISK THAT THEY COULD BECOME
SEVERE WITH DAMAGING WINDS.  AN ADDITIONAL THREAT WILL BE HEAVY
RAINFALL AND RESULTING LOCALIZED FLOODING WHERE THE GROUND IS
ALREADY SATURATED.

MANY AREA RIVERS ARE EXPERIENCING SIGNIFICANT RISES AND/OR
FLOODING.  PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ESPECIALLY SUNDAY
THROUGH MONDAY NIGHT...AND AGAIN LATE WEEK. ISOLATED SEVERE STORMS
ARE POSSIBLE SUNDAY INTO MONDAY...BUT THE MAIN RISK WILL BE
HEAVY RAINFALL AND FLASH FLOODING WHERE THE GROUND IS SATURATED FROM
RECENT HEAVY RAIN. IN ADDITION...RENEWED RISES AND NEW FLOODING WILL
BE POSSIBLE ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:02 AM CDTRiver Flood WarningDVNCedar, Jones, Linn7 days
Jun 21, 11:02 AM CDTRiver Flood WarningDVNBenton, Linn5 days
Jun 21, 11:02 AM CDTRiver Flood WarningDVNCedar, Johnson, Linn7 days
Jun 21, 11:02 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine20 days
Jun 21, 1:52 PM CDTSpecial Weather StatementDVNHancock, McDonough, Warren53 min
Jun 21, 2:25 PM CDTSpecial Weather StatementDVNMcDonough65 min
Jun 21, 4:49 PM CDTSevere Thunderstorm WarningDVNBureau41 min
Jun 21, 4:54 PM CDTSpecial Weather StatementDVNBureau51 min
Jun 21, 5:14 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam46 min

Nearby

River Flood Warnings in Iowa, 2014River Flood Warnings in Illinois, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.